The Journal of antimicrobial chemotherapy 2017 01 19() pii 10.1093/jac/dkw534
Toxicities due to anti-TB treatment frequently occur among TB/HIV-coinfected patients.
To determine the association between anti-TB drug concentrations and the occurrence of hepatotoxicity and peripheral neuropathy among TB/HIV-coinfected patients.
TB/HIV-coinfected patients were started on standard dose anti-TB treatment according to WHO guidelines. Anti-TB drug concentrations were measured using HPLC 1, 2 and 4 h after drug intake at 2, 8 and 24 weeks following initiation of TB treatment. Participants were assessed for hepatotoxicity using Division of AIDS toxicity tables and for peripheral neuropathy using clinical assessment of tendon reflexes, vibration sensation or symptoms. Cox regression was used to determine the association between toxicities and drug concentrations.
Of the 268 patients enrolled, 58% were male with a median age of 34 years. Participants with no hepatotoxicity or mild, moderate and severe hepatotoxicity had a median Cmax of 6.57 (IQR 4.83-9.41) μg/mL, 7.39 (IQR 5.10-10.20) μg/mL, 7.00 (IQR 6.05-10.95) μg/mL and 3.86 (IQR 2.81-14.24) μg/mL, respectively. There was no difference in the median Cmax of rifampicin among those who had hepatotoxicity and those who did not (P = 0.322). There was no difference in the isoniazid median Cmax among those who had peripheral neuropathy 2.34 (1.52-3.23) μg/mL and those who did not 2.21 (1.45-3.11) μg/mL (P = 0.49).
There was no association between rifampicin concentrations and hepatotoxicity or isoniazid concentrations and peripheral neuropathy among TB/HIV-coinfected patients.